Alert archive / New Jersey / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 29, NWS Philadelphia/Mount Holly

May 27, 2001Mercer County, Middlesex County, New Jersey

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at May 27, 2001, 7:07 PM EDT for Mercer County, Middlesex County, New Jersey. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 2001, 7:07 PM EDT (23:07 UTC)
Expired
May 27, 2001, 7:30 PM EDT
In force
23 min
Issued by
NWS Philadelphia/Mount Holly
Area
Whole counties

Counties Mercer County, NJ, Middlesex County, NJ

The radar

The Philadelphia radar (KDIX), 48 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:10 PM EDTHail 1.5Dutch Neck, NJ
May 27, 7:15 PM EDTThunderstorm Wind 50 EMonmouth Jct, NJ

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2001-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2001-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPHI 272307
SVRPHI
NJC021-023-272330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
707 PM EDT SUN MAY 27 2001

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MERCER COUNTY IN CENTRAL NEW JERSEY.
  SOUTHWESTERN MIDDLESEX COUNTY IN NORTHERN NEW JERSEY.

* UNTIL 730 PM EDT.

* AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM... 10 MILES SOUTHWEST OF DAYTON...MOVING
  NORTHEAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NORTH BRUNSWICK...
  JAMESBURG...
  EAST BRUNSWICK...
  DAYTON...
  CLEAmRBROOK PARK...

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

$$

LAT...LON 4035 7464 4023 7464 4035 7434 4049 7442

EBERWINE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:54 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 27, 3:54 PM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
354 PM EDT SUN MAY 27 2001

JUST ABOUT AS ADVERTISED...MARINE LAYER LEFT MOST OF AREA WITH BATCH
OF RN THAT COVERED AREA YDA INTO ERLY TDA. H5 CLSD LO IS MOVG TWD
THE NE AND WL MOV SLOWLY ACRS NY STA. MDLS INDICATE THAT THIS
FEATURE WL WEAKEN AS IT DOES SO.

MEANWHILE...S/W TROF THAT BROUGHT SOME SVR WX TO MDWEST YDA IS NOW
IN OUR NECK OF THE WOODS.  S/S HELPED TEMPS TO WARM THIS AFTN MOST
AREAS AND PREVIOUS RN HAS HELPED ADD DWPTS TO AREA THUS MAKING AREA
PRIME FOR TRW DVLPMNT AND SVR TRW STILL A GD PSBLTY.

THIS FEATURE MOVS ON TNGT AND A BREAK SETS IN AS UP LO MOVS ACRS NY
STA ON MON. MDLS HINT THAT ALL MSTR SWEPT OUT AND THUS WUD XPCT
NOTHING ON THE HOLIDAY. HOWEVER...WL CONT A CHC FOR LT DAY AND ERLY
NGT TIME RW/TRW. MON NGT.  AFTER THAT MDLS SUGGEST THAT MAIN H5 UP
LO PULLS INTO CANADA WITH A WEAKER EXTENSION TRYING TO DROP DOWN TWD
NY STA.  HAVE OPTED TO LEAVE PRECIP OUT OF FCST TUE ALL ZNS...THO
THIS SYS CUD TRIGGER SOMETHING UP ACRS NRN ZNS.  AFTER THAT FAIR WX
THRU MIDWK UNTIL NXT SYS ARND FRI BRNGS CHC PRECIP.

ON THE MARINE...NOTHING UP.

WWA 297 AND 298 CONT FOR CWA--EXPIRATION TIME 7PM.

.PHI...NONE.

JWH

In the hours before

Special weather statement, May 27, 1:10 PM EDT, 5 hours 57 minutes before
PAZ054-055-060>062-067>071-280115-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
110 PM EDT SUN MAY 27 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PARTS OF CENTRAL AND EASTERN PENNSYLVANIA.

THE EASTERN PENNSYLVANIA COUNTIES IN THE WATCH AREA INCLUDE...
CARBON...MONTGOMERY...BERKS...CHESTER...PHILADELPHIA...DELAWARE...
NORTHAMPTON...BUCKS...LEHIGH...AND MONROE.

SKIES ACROSS THE REGION HAVE BECOME PARTLY TO MOSTLY SUNNY AND THE
ATMOSPHERE UNSTABLE. AS A RESULT...SHOWERS AND THUNDERSTORMS WILL
DEVELOP AND MOVE TO THE NORTHEAST AT 30 TO 35 MPH.

AT 115 PM...A LINE OF SHOWERS AND THUNDERSTORMS WAS LOCATED OVER THE
CENTRAL PART OF PENNSYLVANIA. HOWEVER...ADDITIONAL THUNDERSTORMS ARE
LIKELY TO DEVELOP FARTHER EAST DURING THE AFTERNOON AND EVENING.

SKYWARN SPOTTER ACTIVATION IS REQUESTED AND APPRECIATED.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH MAY CONTAIN DAMAGING WIND
IN EXCESS OF 58 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

ADDITIONAL STATEMENTS WILL BE ISSUED AND WARNINGS MAY BE NEEDED OVER
THE NEXT SEVERAL HOURS. FOR THE LATEST INFORMATION PLEASE TUNE TO
THE NOAA WEATHER RADIO...OR THE NWS MT. HOLLY WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI

EBERWINE
Special weather statement, May 27, 1:38 PM EDT, 5 hours 29 minutes before
DEZ001-002-MDZ008-012-015-019-020-NJZ016>018-021-280145-

SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
138 PM EDT SUN MAY 27 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PARTS OF THE MIDDLE ATLANTIC STATES.

THE COUNTIES IN THE SEVERE THUNDERSTORM WATCH INCLUDE...

IN NEW JERSEY...
SALEM...CUMBERLAND...GLOUCESTER...AND CAMDEN AND INCLUDING THE
WATERS OF THE UPPER DELAWARE BAY AND RIVER.

IN DELAWARE...
NEW CASTLE...AND KENT AND INCLUDING THE WATERS OF THE DELAWARE
BAY.

IN MARYLAND...
CECIL...QUEEN ANNES...CAROLINE...KENT...AND TALBOT AND INCLUDING THE
WATERS OF THE CHESAPEAKE BAY.

SKIES ACROSS THE REGION HAVE BECOME PARTLY TO MOSTLY SUNNY AND THE
ATMOSPHERE UNSTABLE. AS A RESULT...SHOWERS AND THUNDERSTORMS WILL
DEVELOP AND MOVE TO THE NORTHEAST AT 30 TO 35 MPH.

AT 145 PM...THUNDERSTORMS ARE INTENSIFYING OVER NORTHERN VIRGINIA
AND WESTERN MARYLAND. THESE STORMS WILL BE MOVING EAST INTO AN
INCREASINGLY UNSTABLE AIR MASS OVER THE NEXT SEVERAL HOURS.

SKYWARN SPOTTER ACTIVATION IS REQUESTED AND APPRECIATED.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH MAY CONTAIN DAMAGING WIND
IN EXCESS OF 58 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

ADDITIONAL STATEMENTS WILL BE ISSUED AND WARNINGS MAY BE NEEDED OVER
THE NEXT SEVERAL HOURS. FOR THE LATEST INFORMATION PLEASE TUNE TO
THE NOAA WEATHER RADIO...OR THE NWS MT. HOLLY WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI

EBERWINE

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:29 PM EDTSevere Thunderstorm WarningPHIWarren46 min
May 27, 7:57 PM EDTTornado WarningPHIMonmouth33 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.